Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS New York, NY

July 28, 2018Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 28, 2018, 3:32 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:32 PM EDT (19:32 UTC)
Expired
Jul 28, 2018, 4:00 PM EDT
In force
28 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS51 KOKX 281932
SVROKX
CTC001-009-282000-
/O.NEW.KOKX.SV.W.0020.180728T1932Z-180728T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
332 PM EDT SAT JUL 28 2018

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  North central Fairfield County in southern Connecticut...
  Northwestern New Haven County in southern Connecticut...

* Until 400 PM EDT.

* At 331 PM EDT, a severe thunderstorm was located over Pawling,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Sherman and New Fairfield around 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.

&&

LAT...LON 4165 7349 4164 7350 4152 7344 4152 7316
      4156 7316 4157 7309 4163 7302 4164 7294
      4156 7295 4156 7288 4154 7285 4157 7284
      4155 7282 4157 7280 4158 7275 4150 7274
      4151 7345 4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1931Z 272DEG 21KT 4160 7363 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
2 follow-up statements
690 
WWUS51 KOKX 281935
SVSOKX

Severe Weather Statement
National Weather Service New York NY
335 PM EDT SAT JUL 28 2018

CTC009-281945-
/O.CAN.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
New Haven CT-
335 PM EDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEW HAVEN COUNTY
IS CANCELLED...

LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
      4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1935Z 272DEG 21KT 4160 7361 

$$

CTC001-282000-
/O.CON.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
Fairfield CT-
335 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD COUNTY...

At 335 PM EDT, a severe thunderstorm was located over Pawling, moving
east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Sherman and New Fairfield around 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.

&&

LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
      4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1935Z 272DEG 21KT 4160 7361 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
447 
WWUS51 KOKX 281949
SVSOKX

Severe Weather Statement
National Weather Service New York NY
349 PM EDT SAT JUL 28 2018

CTC001-282000-
/O.CON.KOKX.SV.W.0020.000000T0000Z-180728T2000Z/
Fairfield CT-
349 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD COUNTY...

At 349 PM EDT, a severe thunderstorm was located over Sherman, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe thunderstorm will remain over mainly rural areas of north
central Fairfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.

&&

LAT...LON 4165 7349 4164 7350 4152 7344 4151 7345
      4153 7353 4167 7352 4167 7351
TIME...MOT...LOC 1949Z 272DEG 21KT 4160 7350 

HAIL...1.00IN
WIND...60MPH
 
$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:31 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 28, 3:31 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
331 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front moves offshore tonight. High pressure returns Sunday
into Monday. A warm front approaches from the south on Tuesday
lifting through the area Tuesday night followed by another slow
moving cold front for Wednesday into Thursday. Bermuda high
pressure builds along the eastern seaboard through the beginning
of the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The cold front appears to be more of a moisture boundary based
on latest surface obs. Dew points have begun falling into the
upper 50s and low 60s just west of Orange County. A broken line
of showers and storms along the moisture gradient exists and is
slowly moving east. An approaching shortwave will also give the
front a boost and push it offshore tonight.

The cold front and approaching energy should be enough for
widely scattered showers and thunderstorms to continue this
evening. The threat of showers and storms ends shortly after
00z with loss of daytime and with the front moving offshore.

The shortwave energy lifts across New England and offshore overnight
with high pressure building into the area towards day break Sunday.
Drier air works into the region from the west after midnight taking
longest to reach eastern Long Island and SE Connecticut.

There is a moderate risk for rip current development at Atlantic
ocean beaches into this evening.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
High pressure will be in control on Sunday with seasonable
temperatures in the lower and middle 80s. Dew points will be much
lower than recent days with readings in the lower 60s. A few spots
could mix out into the upper 50s in the afternoon. There may be
scattered to occasionally broken high clouds on Sunday with the
middle and upper level flow remaining out of the southwest. Models
also prog some jet energy passing to our north.

Skies should clear Sunday night with surface high pressure remaining
over the region. Lows range from the lower 60s inland to the middle
and upper 60s elsewhere.

There is a low risk for rip current development at Atlantic ocean
beaches on Sunday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure builds across the area through Monday night
resulting in dry conditions with lower humidity. A warm front
begins to approach on Tuesday with a return of high humidity and
spotty showers/thunderstorms across the region. A cold front
then slowly approaches from the west Thursday and Friday keeping
the chance of showers/thunderstorms across the area. Bermuda
high pressure remains across the eastern seaboard through the
weekend.

Temperatures during the extended period will be in the mid to upper 80s
with lows in the upper 60s to lower 70s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A frontal boundary will remain across New England to the
DELMARVA before slowly moving east this evening and dissipating.

Mainly VFR with the possibility of some afternoon scattered
showers and isolated thunderstorms.

Southerly winds less than 10 kt. With the passage of the cold
front this evening winds shift to SW and then NW 04Z to 06Z.
Winds back to more westerly Sunday morning.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday-Monday...VFR.
.Tuesday-Thursday...Chance of showers/thunderstorms Tuesday
afternoon through Thursday. MVFR or lower conditions possible.

&&

.MARINE...
A cold front moves offshore tonight with high pressure building
across the waters. A weak pressure gradient will lead to winds and
seas remaining below SCA levels.

Below SCA conditions expected across all area waters Monday and
Tuesday. A prolonged south to southwest flow will allow for
ocean water to build to SCA levels Wednesday, and remain at SCA
levels into Thursday.

&&

.HYDROLOGY...
Widely scattered showers and thunderstorms could produce locally
heavy rainfall this evening. Otherwise, no hydrologic concerns are
anticipated through next week. No hydrologic impacts are then
anticipated through the end of the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 28, 3:20 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
320 PM EDT Sat Jul 28 2018

NYZ075-080-081-178-179-291930-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of rip currents at the
ocean beaches through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-291930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-291930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
320 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 28, 12:44 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New York NY
1244 PM EDT SAT JUL 28 2018

NYZ067-281730-
Orange-
1244 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 1243 PM EDT, a strong thunderstorm was located over
Cuddebackville, or near Port Jervis, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Chester, Cuddebackville,
Otisville, Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill,
Pine Bush, Circleville and Bullville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
      4162 7430 4163 7426 4134 7422 4135 7468
      4136 7470 4137 7469 4140 7472 4149 7473
TIME...MOT...LOC 1643Z 267DEG 26KT 4145 7463

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:57 PM EDTSpecial Weather StatementOKX48 min
Jul 28, 6:59 PM EDTSpecial Weather StatementOKX46 min
Jul 28, 7:42 PM EDTSpecial Weather StatementOKX48 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.